MAUDE Adverse Event Report: SPECTRANETICS ANGIOSCULPT PTA SCORING BALLOON CATHETER (OTW); CATHETER, PERCUTANEOUS, CUTTING/SCORING

SPECTRANETICS ANGIOSCULPT PTA SCORING BALLOON CATHETER (OTW); CATHETER, PERCUTANEOUS, CUTTING/SCORING
Model Number 2332-8040
Medical Device Problem Code Deflation Problem (1149)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 12/16/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The patient's dob, age at time of event, gender, weight, ethnicity and race are unknown.This information was not available from the facility.During the procedure, the angiosculpt device was unable to deflate.Additional intervention was required to remove from the patient, thus resulted in a prolonged procedure.Patient information regarding relevant tests/ laboratory data or medical history are unknown.This information was not available from the facility.The angiosculpt device was returned for evaluation.However, investigation is ongoing and results are not yet available.A supplemental mdr to follow upon completion of investigation.
 
Event or Problem Description
The device was used in a highly calcified iliac lesion, but a straight segment with no tortuosity.After inflation, the angiosculpt balloon would not deflate.The back end of a guidewire was used to deflate and pop the balloon.During withdrawal, the device was unable to be withdrawn through the sheath due to a tangled scoring element.The user decided to upsize to a 8 fr sheath, but it still would not encapsulate the entire balloon.The balloon and scoring element were hanging outside of the sheath.The sheath and exposed balloon were removed through anastomosis.No patient injury reported.
 
Additional Manufacturer Narrative
Block h3: the angiosculpt catheter was returned loaded onto a 7fr introducer sheath.The distal tip of the introducer sheath was found damaged.The proximal balloon leg appeared necked and a damaged distal tip was noted with 1 scoring element strut bent at the link.In addition, the transition tubing was wrinkled and 2 shaft kinks (possibly from handling during return) were observed.The introducer sheath was unable to be removed from the device due to the balloon profile.During functional testing, a laboratory 0.018" guide wire was inserted through the distal tip, but was unable to pass due to resistance at the proximal end of the transition tubing.With partial guide wire support, using an indeflator filled with 50/50 contrast/saline solution, the balloon was pressurized to nominal and took approximately 1 min to fully inflate.No leaks were observed.Then, the balloon was deflated and took approximately 3 min 40 sec to fully deflate.Per specification, inflation time is approximately 20 seconds and deflation is approximately 35 seconds.Block h6: based on the lab analysis, the necked proximal balloon leg may have caused or contributed to the balloon deflation problem.A review of the device history record and manufacturing process could not confirm a cause related to design and/or process failure.
 
Event or Problem Description
The device was used in a highly calcified iliac lesion, but a straight segment with no tortuosity.After inflation, the angiosculpt balloon would not deflate so they pulled it back to the distal iliac to try to get it to deflate.Then, an attempt to pop the balloon with the back end of a 0.014" guidewire was performed; however the balloon did not pop.The 7f introducer sheath would not encapsulate the entire balloon (the balloon material and the wires were hanging outside the sheath), thus it was decided to remove as a unit.The physician proceeded to move the sheath and exposed balloon out through anastomosis.After the device was removed as a unit, they upsized to a 8fr sheath to complete stenting.The angiogram was received on (b)(6) 2021.Review of the angiogram revealed the case started with an omniflush or universal flush catheter in the aorta from the right common femoral access- digital subtraction angiography revealed a calcified distal aorta and a calcified and severely narrowed lesion in the left common iliac ostium with post stenotic dilatation of the distal common iliac artery.After access was obtained from the left femoral, the lesion was treated with a csi diamondback catheter (presumably a 2.0mm or 2.25mm burr) to modify the lesion.Then, the angiosculpt balloon was centered in the lesion and fully inflated (the distal end of the balloon was in the distal aorta).The next image shows the inflated balloon to be pulled back into the left common and external iliac arteries.The ostium of the common iliac seems to be much better expanded, but still appeared to be smaller in diameter than the balloon.It was reported that the physician attempted to deflate the balloon by puncturing it with the back end of a wire, however that was not shown on the shared angios.Additionally, the report said that the sheath was changed to an 8fr, however that is impossible to do without removing the balloon first (or cutting off the proximal shaft of the balloon which was not done).It is suspected that the reported ¿unraveled wires¿ (scoring nitinol elements) occurred when the inflated balloon was pulled back from the lesion into the distal common iliac (presumably in an attempt to perfuse the left leg).The last angio showed a well deployed stent in the proximal left common iliac artery with excellent flow down the left leg.It is believed that stenting of this lesion was a preplanned event, as this is a common interventional practice for the treatment of severe and calcified iliac lesions (especially ostial lesions).
 
Additional Manufacturer Narrative
Block b5: complaint details updated and provided angiogram assessment.Block d11: guidewire size was corrected from 0.014" to 0.018".Introducer sheath manufacturer name obtained and size was corrected from 6f to 7f.Block h3/h6: complaint investigation is ongoing and not yet complete.A supplemental mdr to follow upon completion.

Brand Name
ANGIOSCULPT PTA SCORING BALLOON CATHETER (OTW)
Common Device Name
CATHETER, PERCUTANEOUS, CUTTING/SCORING
Manufacturer (Section D)
SPECTRANETICS
5055 brandin court
fremont CA 94538
MDR Report Key11172689
Report Number3005462046-2021-00001
Device Sequence Number14263269
Product Code PNO
UDI-Device Identifier00813132022204
UDI-Public00813132022204
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K150634
Number of Events Summarized123
Summary Report (Y/N)Y
Serviced by Third Party (Y/N)Y
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/02/2022
Device Model Number2332-8040
Device Catalogue Number2332-8040
Device Lot NumberG19070040
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2020
Was the Report Sent to FDA? No
Type of Report(Section G)Fifteen-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
02/12/2021
Initial Report FDA Received Date01/14/2021
Supplement Report FDA Received Date02/12/2021
03/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TERUMO: 0.014" ADVANTAGE GUIDE WIRE; TERUMO: 0.018" GLIDEWIRE ADVANTAGE GUIDE WIRE; TERUMO: 7F INTRODUCER SHEATH; UNK MFG: 6F INTRODUCER SHEATH; TERUMO: 0.014" ADVANTAGE GUIDE WIRE; UNK MFG: 6F INTRODUCER SHEATH
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;